The analysis of multigrid algorithms for nonsymmetric and indefinite elliptic problems

James H. Bramble, Joseph E. Pasciak, Jinchao Xu

Research output: Contribution to journalArticlepeer-review

45 Scopus citations


We prove some new estimates for the convergence of multigrid algorithms applied to nonsymmetric and indefinite elliptic boundary value problems. We provide results for the so-called 'symmetric' multigrid schemes. We show that for the variable v-cycle and the m;-cycle schemes, multigrid algorithms with any amount of smoothing on the finest grid converge at a rate that is independent of the number of levels or unknowns, provided that the initial grid is sufficiently fine. We show that the v-cycle algorithm also converges (under appropriate assumptions on the oarsest grid) but at a rate which may deteriorate as the number of levels increases. This deterioration for the m-cycle may occur even in the case of full elliptic regularity. Finally, the results of numerical experiments are given which illustrate the convergence behavior suggested by the theory.

Original languageEnglish (US)
Pages (from-to)389-414
Number of pages26
JournalMathematics of Computation
Issue number184
StatePublished - Oct 1988

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'The analysis of multigrid algorithms for nonsymmetric and indefinite elliptic problems'. Together they form a unique fingerprint.

Cite this